Alert archive / Minnesota / Special Weather Statements in 2024
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 3, 2024, 11:55 PM CDT for Waseca County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2024, 11:55 PM CDT (04:55 UTC)
- Expired
- Aug 4, 2024, 12:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.75 in
- Wind
- 30
County Waseca County, MN
The radar
The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
338 WWUS83 KMPX 040455 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1155 PM CDT Sat Aug 3 2024 MNZ076-083-084-040530- Le Sueur MN-Waseca MN-Blue Earth MN- 1155 PM CDT Sat Aug 3 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LE SUEUR... NORTHEASTERN BLUE EARTH AND WASECA COUNTIES THROUGH 1230 AM CDT... At 1155 PM CDT, Doppler radar was tracking a strong thunderstorm near Madison Lake, or 11 miles east of Mankato, moving southeast at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Mankato, Waseca, Janesville, Madison Lake, Elysian, Pemberton, Waldorf, Waseca Airport, Alma City, Smiths Mill, and Greenland. This includes U.S. Highway 14 between mile markers 138 and 163. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Minnesota. && LAT...LON 4386 9374 4423 9391 4427 9370 4403 9340 TIME...MOT...LOC 0455Z 323DEG 31KT 4421 9375 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH $$ NDC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:23 PM CDT, 5 hours 32 minutes earlier. Its key messages:
- Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35.
- Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week.
Area forecast discussion, Aug 3, 6:23 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 623 PM CDT Sat Aug 3 2024 .KEY MESSAGES... - Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35. - Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week. && .DISCUSSION... Issued at 229 PM CDT Sat Aug 3 2024 Thunderstorms are ongoing across northern Minnesota, with this activity soon moving into central Minnesota as a slow-moving cold front drops south across the state. At the moment, these storms are not that strong, however a much more impressive environment for severe weather exists across central and southwest Minnesota where 3000-4000 J/kg of MUCAPE has developed along with steep mid-level lapse rates. Seasonally strong wind shear of 30-40 kts is also present along an north of the front, and the perpendicular orientation of this shear to the front favors discrete supercell development once the storms reach the more favorable environment. Large hail and damaging winds will be the threat with any storms this evening, with significant hail (2" or greater) possible, especially across west-central Minnesota where the lapse rates & instability are mots impressive. Relatively dry low-levels and high cloud bases means the tornado threat is minimal, but the steep lapse rates means a damaging wind threat will be present with the strongest storms, especially is they begin to merge into clusters later in the evening. The main timing for storms will be 4-7 PM across central Minnesota & northwest Wisconsin, 7-10 PM for western MN, the Twin Cities metro & western Wisconsin, and 9 PM - midnight for southern Minnesota. The severe threat will be highest during the early evening across central Minnesota and generally wane through the night as instability decreases, but a threat for severe storms still exists for the Twin Cities & points south. The front stalls out across southern Minnesota tomorrow morning, and could act as a focal points for additional thunderstorms development tomorrow afternoon. CAMs today have backed off on the amount of thunderstorm development, but will continue to mention a low (10-20%) chance for storms tomorrow. Isolated strong to severe storms can't be ruled out. temperatures will be cooler behind the front with highs around 80. Stronger support aloft arrives Monday with the front likely still stalled out somewhere along the IA/MN border, with increasing frontogenesis north of the boundary expected to generate a banded rain event across much of the area. The severe threat looks low with cool temperatures north of the front, but slow-moving storms & rich PW values mean a widespread soaking rain is expected. Enhanced rainfall amounts in excess of 2-3" are possible within the narrow band of precipitation where the frontogenesis is strongest. A system Wednesday brings another chance for widespread rain, but otherwise cooler temperatures prevail next week with periodic chances for lighter rain. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 606 PM CDT Sat Aug 3 2024 Storm development is occurring over north-central Minnesota early this evening, with more growth expected to occur further west as the boundary pushes southeast throughout the evening. Initial mode will be scattered as storms continue to develop, and then are expected to become more clustered as they reach further south. Confidence is high for impacts at STC, MSP, and RNH given the current storm development. There is less certainty with how far west storms will develop for impacts at AXN and RWF, but if any storms go up they will likely be strong. Confidence is also lower for how long the storms lasts into the night, which is highlighted by the prob30s for MKT and EAU. Following the storms, mostly VFR conditions and NE winds at 10kts of less are expected through the period. KMSP...Adjusted timing slightly later to 04-07z given storms are primarily moving eastward early this evening, and are not expected to shift southeast for another 30-60 minutes. There is still a small chance (20%) that storms stick around for more than 3 hours, but recent models favor more of a progressive pattern so we have excluded the prob30 for TSRA on the tail end of the main impacts. /OUTLOOK FOR KMSP/ MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts. TUE...VFR. Wind E 5-10 kts. WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...ETA AVIATION...BED
Hazardous weather outlook, Aug 3, 2:20 PM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 220 PM CDT Sat Aug 3 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 220 PM CDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms this evening with the strongest storms capable of large hail and damaging wind. The threat for significant hail (greater than 2 inches) is highest across central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms and locally heavy rainfall are expected Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
In the hours before
Local storm report, Aug 3, 10:09 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Hail 4 E Cosmos 44.94N 94.62W
08/03/2024 M1.00 Inch Meeker MN Storm Chaser
Spotter network report of quarter sized hail
with time estimated based on radar.
&&
NDCLocal storm report, Aug 3, 10:36 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1036 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Hail 1 N Cosmos 44.95N 94.70W
08/03/2024 M1.75 Inch Meeker MN Law Enforcement
Relayed via County Dispatch.
&&
BEDLocal storm report, Aug 3, 10:44 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1044 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Hail 1 NNW Burnsville 44.76N 93.29W
08/03/2024 E0.25 Inch Dakota MN Trained Spotter
&&
BEDLocal storm report, Aug 3, 10:46 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1046 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM Hail 2 E Credit River 44.68N 93.34W
08/03/2024 M1.00 Inch Scott MN Trained Spotter
&&
tdkLocal storm report, Aug 3, 11:50 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1150 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM Hail Gibbon 44.53N 94.53W
08/03/2024 M1.00 Inch Sibley MN Public
Report received via mPING.
&&
jrbSpecial weather statement, Aug 3, 11:55 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1155 PM CDT Sat Aug 3 2024 MNZ076-083-084-040530- Le Sueur MN-Waseca MN-Blue Earth MN- 1155 PM CDT Sat Aug 3 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LE SUEUR... NORTHEASTERN BLUE EARTH AND WASECA COUNTIES THROUGH 1230 AM CDT... At 1155 PM CDT, Doppler radar was tracking a strong thunderstorm near Madison Lake, or 11 miles east of Mankato, moving southeast at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Mankato, Waseca, Janesville, Madison Lake, Elysian, Pemberton, Waldorf, Waseca Airport, Alma City, Smiths Mill, and Greenland. This includes U.S. Highway 14 between mile markers 138 and 163. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Minnesota. && LAT...LON 4386 9374 4423 9391 4427 9370 4403 9340 TIME...MOT...LOC 0455Z 323DEG 31KT 4421 9375 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH NDC
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:05 PM CDT | Special Weather Statement | MPX | Todd | 85 min |
| Aug 3, 7:12 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 48 min |
| Aug 3, 7:29 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 16 min |
| Aug 3, 7:31 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 44 min |
| Aug 3, 7:48 PM CDT | Special Weather Statement | MPX | Mille Lacs | 42 min |
| Aug 3, 8:00 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns, Todd | 60 min |
| Aug 3, 8:10 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 50 min |
| Aug 3, 8:17 PM CDT | Tornado Warning | MPX | Stearns | 28 min |
| Aug 3, 8:24 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 19 min |
| Aug 3, 8:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 57 min |
| Aug 3, 8:54 PM CDT | Special Weather Statement | MPX | Sherburne, Wright | 51 min |
| Aug 3, 9:32 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 28 min |
| Aug 3, 9:35 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 55 min |
| Aug 3, 9:40 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville | 50 min |
| Aug 3, 10:12 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Scott | 33 min |
| Aug 3, 10:29 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville, Sibley | 46 min |
| Aug 3, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 32 min |
| Aug 3, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Nicollet, Renville, Sibley | 31 min |
| Aug 3, 11:44 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Sibley | 13 min |
Nearby
Special Weather Statements in Minnesota, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.